Heavy Rain, El Paso
- When
- August 16, 1:34 PM MST to 2:09 PM MST
- Where
- El Paso County, 4.07 mi NNW of Peterson Afb
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -104.750
Heavy rainfall of 1 inch fell in the past 35 to 40 minutes.
Isolated thunderstorms developed over the higher terrain early in the afternoon, and then moved east into the plains in the late afternoon and evening producing pockets of severe weather with heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Isolated thunderstorms developed over the higher terrain early in the afternoon, and then moved east into the plains in the late afternoon and evening producing pockets of severe weather with heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 16, 10:20 AM MST, 3 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1120 AM MDT Sun Aug 16 2020 .SHORT TERM...(Today and tonight) Issued at 404 AM MDT Sun Aug 16 2020 Currently...There is still some lingering cloud cover near the New Mexico border early this morning due to late night convection, otherwise the rest of the area was mostly clear. Satellite imagery is indicating some patchy fog near Limon, starting to creep into northeastern El Paso County. Temps have remained mild for most locations as of 3 am, with 50s for the high valleys, and 60s to right around 70F for the plains. Today and tonight...Looking at the big picture, the upper ridge will remain firmly in place over the Great Basin over the next 24 hrs, allowing north to northwest flow aloft to persist. Hi-res models are all indicating that today will be very similar to yesterday, with isolated convection initiating over the higher terrain between noon and 1 pm, then gradually moving east through the aftn and eve. Higher dewpoints across the plains this morning are expected to slowly retreat to the east, but 60 degree dewpoints will persist across the far eastern plains near the Kansas border later this aftn and eve so as the storms push east, they will be entering a more favorable atmosphere for stronger convection. 0-6 km bulk shear is okay...25-30 kts...but across the east there will be around 2000 j/kg of CAPE to work with so plenty of storm fuel to tap. SPC has blanketed all of the eastern plains within a Marginal risk area for severe thunderstorms today, so look for one or two strong to severe storms to develop late aftn with the potential for 60 mph wind gusts and large hail. Of course, another concern will be area burn scars and we will continue to monitor. If any of these storms happen to form or slowly move across an area burn scar, rapid runoff and flash flooding will be a risk. Previous forecasters included haze and smoke in the wx grids for today due to all the smoke from wildfires in the state, and feel that the smoke and haze will be very evident through the morning and into the aftn until convection starts to fire. Expect high temps today to climb into the 80s to near 90F for the high valleys, and into the mid 80s to mid 90s for the plains. Forecast minimums temps tonight will be in the 40s to lower 50s for the high valleys, and 50s to around 60F for the plains. Moore .LONG TERM...(Monday through Saturday) Issued at 404 AM MDT Sun Aug 16 2020 Once again, there are only slight changes in the forecast for the long-term period as our weather will generally be dominated by the upper-level high centered over the Great Basin region. Moisture circulating around this high and periodic embedded shortwaves are expected to bring daily chances for showers and thunderstorms to the region. Monday through Wednesday...The upper-level high is expected to be centered just west of Colorado on Monday with an associated ridge extending well into Canada, resulting in northerly flow aloft to start the week. This northerly flow will likely keep most of the shower and thunderstorm activity anchored to the mountains and adjacent high valleys on Monday, but a few cells could make it to the I-25 corridor. The high is then anticipated to slowly edge southward into midweek, gradually transitioning the flow aloft back to the northwest. As a result, precipitation chances begin to extend east to the plains, but are expected to be isolated in nature. Thursday through Saturday...An upper-level shortwave trough is anticipated to propagate through southern Canada and into the Upper Midwest on Thursday, causing the ridge to temporarily flatten. There is some uncertainty between the deterministic and ensemble models with just how much this trough will flatten the ridge, however. As it looks now, the trough propagating into the Upper Midwest is expected to be strong enough to send a front through the plains, which would bring a better chance for showers and storms to the plains on Thursday. The ridge is then expected to amplify again with the high pressure center edging back north for Friday and Saturday, bringing back more northerly flow and keeping precipitation mainly tied to the higher terrain for the end of the week. Afternoon highs are expected to be rather consistent through the week ahead with temperatures reaching the upper 80s to mid 90s across the plains and 80s to around 90 in the high valleys. As of now, Tuesday looks to be the warmest day (only by a couple of degrees) of the forecast period across the region. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1054 AM MDT Sun Aug 16 2020 Isolated to scattered thunderstorms will develop over the region today with VCTS possible at all three terminals between 20z-01z. The main impact will be erratic gusty winds up to 40 kts from thunderstorm outflows which will be carried in a tempo group at all three TAF sites. Storms will be stronger across the southeast plains and if KCOS and KPUB are directly hit, some hail and wind gusts up to 50 kts will be possible. These will be hit or miss so will limit tempo group to the erratic gusty wind potential from thunderstorm outflows. Further updates may be needed as storm tracks become better determined. Thunderstorms will pull east of the taf sites this evening with east winds around 15-25 kts for a time at KCOS and KPUB during the evening before winds decrease and become diurnally driven by 05-06z. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOORE LONG TERM...CARLBERG AVIATION...KT
Hazardous Weather Outlook National Weather Service Pueblo CO 1106 AM MDT Sun Aug 16 2020 COZ058>089-093>099-171715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1106 AM MDT Sun Aug 16 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Thunderstorms are expected to develop over the higher terrain today between noon and 1 pm, then gradually move across the southeast plains through the late afternoon and evening. Storms over the mountains will be capable of producing cloud to ground lightning, wind gusts up to 50 mph, small hail, and locally heavy rainfall. Burn scar flash flooding will be possible over the Spring, Junkins, Decker and Hayden Pass burn scars if a stronger storm impacts these areas. As thunderstorms move into the southeast plains and encounter greater moisture and instability, a few storms may become strong to severe this afternoon and evening, producing wind gusts in excess of 60 mph and hail up to the size of golf balls. An isolated landspout tornado will be possible, particularly near the Kansas border. The stronger storms today are more likely to occur east of the I-25 corridor. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily scattered afternoon thunderstorms are expected over the higher terrain through the forecast period. Meanwhile, isolated thunderstorms are anticipated over the plains from Wednesday through Saturday, with the best chances being on Thursday. The primary risks with any storms will be lightning and gusty outflow winds. A few of the stronger storms may also produce small hail and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over the southeast mountains and plains. 31/SKELLY
Special Weather Statement National Weather Service Pueblo CO 137 PM MDT Sun Aug 16 2020 COZ081-084-085-162000- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 137 PM MDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL 200 PM MDT... At 137 PM MDT, Doppler radar was tracking a strong thunderstorm over Air Force Academy, or 9 miles north of Colorado Springs, moving east at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northwestern Colorado Springs, Monument, Air Force Academy, Black Forest and Gleneagle. LAT...LON 3893 10494 3906 10489 3902 10468 3886 10477 TIME...MOT...LOC 1937Z 287DEG 10KT 3897 10482 KTS
Special Weather Statement
National Weather Service Pueblo CO
138 PM MDT Sun Aug 16 2020
COZ099-162030-
Springfield Vicinity/Baca County CO-
138 PM MDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL
230 PM MDT...
At 137 PM MDT, Doppler radar was tracking a strong thunderstorm over
Campo, or 21 miles south of Springfield, moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Campo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3704 10269 3719 10257 3705 10232 3699 10237
3699 10262
TIME...MOT...LOC 1937Z 302DEG 7KT 3710 10256
HeavenerSpecial Weather Statement
National Weather Service Pueblo CO
151 PM MDT Sun Aug 16 2020
COZ076-077-081>083-162015-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Pikes Peak above 11000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
151 PM MDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES UNTIL 215 PM MDT...
At 151 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cripple Creek, or 21 miles west of Colorado Springs, moving southeast
at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cripple Creek and Victor.
LAT...LON 3883 10513 3865 10496 3855 10528 3873 10533
3876 10533
TIME...MOT...LOC 1951Z 335DEG 14KT 3873 10520
KTSSpecial Weather Statement National Weather Service Pueblo CO 207 PM MDT Sun Aug 16 2020 COZ084-085-162045- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 207 PM MDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL 245 PM MDT... At 207 PM MDT, Doppler radar was tracking a strong thunderstorm over northern Colorado Springs, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Colorado Springs, Air Force Academy, Peterson AFB, Falcon, Cimarron Hills, Black Forest and Stratmoor. LAT...LON 3896 10487 3903 10472 3889 10453 3877 10483 TIME...MOT...LOC 2007Z 328DEG 13KT 3893 10476 KTS
Special Weather Statement National Weather Service Pueblo CO 232 PM MDT Sun Aug 16 2020 COZ076-077-081-083-162100- Western/Central Fremont County Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Northwestern Fremont County Above 8500Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 232 PM MDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND SOUTHERN TELLER COUNTIES UNTIL 300 PM MDT... At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Royal Gorge, or 28 miles southwest of Colorado Springs, moving south at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Royal Gorge and Canon City. LAT...LON 3866 10531 3866 10519 3845 10513 3845 10538 TIME...MOT...LOC 2032Z 001DEG 17KT 3859 10526 KTS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HEAVY RAIN 4 NW PETERSON AFB 38.88N 104.75W
08/16/2020 M1.00 INCH EL PASO CO TRAINED SPOTTER
FELL IN PAST 35 TO 40 MINUTES.
&&The Pueblo radar (KPUX), 68 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
2 heavy rain, 1 hail, 1 tornado. Local standard time, as filed.
Heavy rainfall of 1 inch fell in the past 35 to 40 minutes.
Heavy rainfall of 0.42 inches fell in 20 minutes.
Trained spotter reported large hail, 1 inch.
Storm chaser on CO-10 southwest of La Junta captured a brief tornado over open fields on Sunday evening. Video shows a quickly descending funnel reaching the ground and then quickly becoming enveloped by sheets of rain. The tornado lasted no longer than 2-minutes, per chasers video, or at least before the sheets of rain obscured the view.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919482, 919483, 919481, 919487.